Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 117, NWS Indianapolis, IN

August 10, 20204 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2020, 7:19 PM EDT for 4 counties in Indiana. It was in force for 26 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 7:19 PM EDT (23:19 UTC)
Expired
Aug 10, 2020, 7:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Hamilton County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:31 PM EDTTSTM WND GST 521 N Elwood, IN
Aug 10, 7:33 PM EDTTSTM WND DMG1 Se Country Club Heigh, INONE TREE OF UNKNOWN SIZE WAS BLOWN DOWN INTO A HOUSE NEAR ANDERSON UNIVERSITY BY THUNDERSTORM WINDS. TIME APPROXIMATED FROM RADAR.
Aug 10, 7:33 PM EDTTSTM WND DMGAlexandria, INOVER 50 REPORTS OF TREES AND POWER LINES SENT TO ELECTRIC COMPANIES REPORTED BY FIRE DEPARTMENTS...MOST OF WHICH WERE IN ANDERSON...ALEXANDRIA...AND ELWOOD. TIME ESTIMATED FROM RADAR.
Aug 10, 7:33 PM EDTTSTM WND DMGAnderson, INOVER 50 REPORTS OF TREES AND POWER LINES SENT TO ELECTRIC COMPANIES REPORTED BY FIRE DEPARTMENTS...MOST OF WHICH WERE IN ANDERSON...ALEXANDRIA...AND ELWOOD. TIME ESTIMATED FROM RADAR.
Aug 10, 7:33 PM EDTTSTM WND DMGElwood, INOVER 50 REPORTS OF TREES AND POWER LINES SENT TO ELECTRIC COMPANIES REPORTED BY FIRE DEPARTMENTS...MOST OF WHICH WERE IN ANDERSON...ALEXANDRIA...AND ELWOOD. TIME ESTIMATED FROM RADAR.
Aug 10, 7:42 PM EDTTSTM WND DMGAnderson, INTHUNDERSTORM WINDS HAVE CAUSED OVER 500 POWER OUTAGES IN THE ANDERSON AREA PER EMERGENCY MANAGER.
Aug 10, 7:42 PM EDTTSTM WND DMGPendleton, INTHUNDERSTORM WINDS HAVE CAUSED POWER OUTAGES IN THE PENDLETON AREA PER EMERGENCY MANAGER.
Aug 10, 7:46 PM EDTTSTM WND DMGLinwood, INTREES WERE BLOWN DOWN JUST WEST OF LINWOOD. TIME APPROXIMATE.
Aug 10, 7:50 PM EDTTSTM WND DMGCountry Club Heights, INCORRECTS PREVIOUS TSTM WND DMG REPORT FROM COUNTRY CLUB HEIGHTS. APPROXIMATE LOCATION. RECEIVING REPORTS OF TREES AND POWER LINES AND A FEW SHINGLES AND SIDING OFF A BUSINESS IN NORTHERN ANDERSON AND FRANKTON INDIANA.
Aug 10, 7:50 PM EDTTSTM WND DMGCountry Club Heights, INAPPROXIMATE LOCATION. RECEIVING REPORTS OF TREES AND POWER LINES AND A FEW SHINGLES AND SIDING OFF A BUSINESS IN NORTHERN ANDERSON AND FRANKTON INDIANA.
Aug 10, 7:50 PM EDTTSTM WND DMGFrankton, INAPPROXIMATE LOCATION. RECEIVING REPORTS OF TREES AND POWER LINES AND A FEW SHINGLES AND SIDING OFF A BUSINESS IN NORTHERN ANDERSON AND FRANKTON INDIANA.
Aug 10, 7:55 PM EDTTSTM WND DMG3 Ne Middletown, INA TWELVE INCH DIAMETER LIVE TREE WAS BLOWN DOWN AT ITS BASE BY THUNDERSTORM WINDS NEAR 600 W AND 700 S. TIME APPROXIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KIND 102319
SVRIND
INC035-057-065-095-102345-
/O.NEW.KIND.SV.W.0117.200810T2319Z-200810T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
719 PM EDT Mon Aug 10 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Madison County in central Indiana...
  Western Delaware County in east central Indiana...
  Northwestern Henry County in east central Indiana...
  Southeastern Hamilton County in central Indiana...

* Until 745 PM EDT.

* At 718 PM EDT, a severe thunderstorm was located near Elwood, or 11
  miles northwest of Anderson, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Muncie, Anderson, Fishers, Elwood, Alexandria, Yorktown, Pendleton,
  Chesterfield, Lapel, Edgewood, Frankton, Eaton, Daleville,
  Summitville, Gaston, Orestes, Sulphur Springs, Woodlawn Heights,
  Country Club Heights and River Forest.

This includes Interstate 69 between mile markers 210 and 251.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3999 8544 3998 8594 4021 8586 4038 8586
      4038 8532
TIME...MOT...LOC 2318Z 274DEG 44KT 4021 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

Puma
1 follow-up statement
161 
WWUS53 KIND 102343
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Mon Aug 10 2020

INC035-057-065-095-102352-
/O.EXP.KIND.SV.W.0117.000000T0000Z-200810T2345Z/
Madison IN-Delaware IN-Henry IN-Hamilton IN-
743 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR MADISON...WESTERN DELAWARE...
NORTHWESTERN HENRY AND SOUTHEASTERN HAMILTON COUNTIES WILL EXPIRE AT
745 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central and east central Indiana.

LAT...LON 3999 8544 3998 8594 4021 8586 4038 8586
      4038 8532
TIME...MOT...LOC 2342Z 279DEG 32KT 4018 8560 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:07 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 10, 7:07 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
707 PM EDT Mon Aug 10 2020

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 340 PM EDT Mon Aug 10 2020

Severe weather is likely this evening with the main threat being
damaging winds across the region. An unsettled pattern remains for
much of the forecast period leading to daily chances for rain and
storms.

&&

.MESOSCALE /7 PM EDT to 9 PM EDT Tonight/...
Issued 645 PM EDT Mon Aug 10 2020

Satellite imagery continues to show the intense line of
convection approaching Central Indiana, now extending from Near
Frankfort southwest through Rockville. The forward propagation has
been steady to the southeast, and expect an arrival into the Indy
metro area just after 7 PM. Satellite imagery the last hour has
indicated some decrease in the vertical component to the cumulus
field overhead; however, still considerable energy exists in near
surface environment with CAPE values hovering around 4K J/KG.
Flow remains uniform ahead of the gust front out of the southwest
with speeds hovering around 15 to 20 kts, and ample low- level
moisture as dewpoints remain in the mid 70s. A few locations are
even flirting with the upper 70s to 80 deg dewpoints, which for
this time of year is common due to the evapotranspiration that
will occur from vegetation. This high- volume of low-level
moisture is helping to further juice an already unstable
atmosphere as a potent cold pool associated with the intense line
of severe storms maintains itself. Gusts from the storms has been
hovering in the 50 to 70 mph range as it is arriving in West
Central Indiana, and expect this to persist as it pushes towards
the Indy Metro area. Given the very unstable atmosphere coupled
with very saturated low- levels, expect lightning production to be
efficient with very heavy downpours. This will further aid in
severe wind to occur as the higher winds aloft easily filter to
the surface and maintain the potency of the convective line.

Again timing into the Indy metro area will be just after 7pm.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 338 PM EDT Mon Aug 10 2020

...Significant Severe Weather with Widespread Damaging Winds to
Impact central Indiana This Evening...

After the stormy start to the morning for some...skies had cleared
across central Indiana. With deep moisture and strong heating...
temperatures have shot up into the mid and upper 80s over much of
the forecast area as of 19Z. Low 90s had developed along the Wabash
Valley. With oppressive dewpoints ranging from the mid 70s to near
80...heat indices were in the 90s and low 100s currently.

The focus for the next several hours is on a high confidence...high
impact derecho with widespread damaging winds that began early this
morning in the northern Plains and now sits in eastern Iowa and
western Illinois. The amount of observed wind reports in excess of
90 mph from this complex over Iowa is for lack of a better term...
alarming. The airmass this afternoon has the feel of a capped powder
keg and mesoanalysis shows that SBCAPEs have surged since late
morning...and are now in excess of 5000 j/kg. With a few more hours
of heating...these values are likely to only increase ahead of the
approaching convective complex. In addition...mid level lapse rates
have increased to near 8 C/km immediately downwind of the derecho
and now into our western counties. The complex has a well developed
cold pool that will keep its engine running for the next several
hours.

In an nutshell...the airmass downstream of the convective complex
supports a continued high confidence in severe weather across
northern and central Illinois and by this evening...across the
forecast area as the complex is likely to pivot and follow the theta-
e ridge and instability gradient right into central Indiana. All
severe threats are on the table but clearly...the damaging wind
concerns are greatest considering what has already taken place...a
strengthening westerly low level jet and the amount of instability
already in place across the area. Timing for greatest impacts will
be from northwest to southeast from 22Z through 02-03Z. In addition
to the severe weather concern... flooding will become a
threat...particularly in areas that saw 1-2 inches this morning.
Also...derechos tend to be prolific lightning producers and the
approaching convective cluster certainly appears to be just that.

Should see convection diminish in coverage after midnight...although
the presence of the westerly 850mb jet at least initially in the
overnight may enable a backbuilding component to convection. Will
maintain chance pops through the overnight although the greater risk
for rain is the first half of the night.

Temps...did not stray from NBM guidance too much as lows should fall
back into the upper 60s and lower 70s overnight in wake of the
convective complex.

&&

.SHORT TERM /Tomorrow through Thursday/...

Issued at 340 PM EDT Mon Aug 10 2020

The area will wit under an unsettle pattern for the short term as
a couple of disturbances move overhead. This will lead to daily
chances of scattered rain and storms. Best PoPs at the moment are
for late tomorrow through Wednesday... could possibly see a weak
surface low pass through bringing in the rain. Temperatures look
to be near to slightly above normal with highs in the mid 80s and
lows in the upper 60s.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 340 PM EDT Mon Aug 10 2020

A couple of disturbances look to impact the area in the long term,
prompting daily rain chances. Models show a cold front passing
through the area sometime Sunday to Monday... should get a better
idea on timing as it gets closer. Temperatures will be near
normal. Largely accepted guidance as it looked reasonable.

&&

.AVIATION (Discussion for the 110000Z TAF Issuance)...
Issued at 716 PM EDT Mon Aug 10 2020

Poor flying conditions in convection expected early in the period,
then generally VFR.

Convection will continue to move across mainly the southern sites
for the first few hours of the TAF period. After a lull, additional
convection is possible overnight. Used VC or TEMPO as appropriate.
Additional convection is possible on Tuesday, but confidence is not
high enough to add into the TAF at the moment.

Generally VFR conditions are expected outside convection, but will
watch for the possibility of some MVFR conditions Tuesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
MESOSCALE...Beachler
NEAR TERM...Ryan
SHORT TERM...KH
LONG TERM....KH
AVIATION...50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Mon Aug 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
244 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe thunderstorms expected this evening.

Hazards: Widespread damaging winds likely, frequent lightning, and
heavy rain that may lead to localized flooding.

Timing: Primarily 6 to 11 PM. A second wave of storms may produce
primarily heavy rain across southwestern portions of central Indiana
after 3 AM.

Discussion: An approaching cold front has produced an extremely
strong line of severe thunderstorms to our northwest. This line of
storms is expected to move across portions of central Indiana in the
6 to 11 PM time frame, with widespread damaging winds likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic thunderstorms are possible each day. Lightning and
heavy rain are possible with any thunderstorm.

Discussion: A front will linger in the area through the week,
keeping chances for thunderstorms in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

.STORM MOTION STATEMENT...

Storm motion is expected to be from the west northwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 10, 7:08 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     RUSSIAVILLE             40.42N 86.27W
08/10/2020  M70 MPH          HOWARD             IN   AMATEUR RADIO

            MEASURED 70 MPH WIND GUST AT SR 26 AND 750 W
            IN HOWARD CO BY TRAINED AMATEUR SPOTTER.
            RELAYED BY EM.

&&

BHH
Local storm report, Aug 10, 7:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
08/10/2020                   VIGO               IN   AMATEUR RADIO

            SEVERAL REPORTS OF UTILITY LINES DOWN IN
            TERRE HAUTE.

&&

BHH
Local storm report, Aug 10, 7:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 ENE TERRE HAUTE       39.47N 87.36W
08/10/2020  E0.25 INCH       VIGO               IN   AMATEUR RADIO

&&

BHH
Local storm report, Aug 10, 7:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     RILEY                   39.39N 87.30W
08/10/2020                   VIGO               IN   AMATEUR RADIO

            POWER OUTAGE.

&&

BHH
Local storm report, Aug 10, 7:15 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     5 ENE ATTICA            40.32N 87.16W
08/10/2020  E70 MPH          FOUNTAIN           IN   TRAINED SPOTTER

&&

BHH
Local storm report, Aug 10, 7:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     GREENCASTLE             39.65N 86.85W
08/10/2020  M50 MPH          PUTNAM             IN   EMERGENCY MNGR

0700 PM     TSTM WND DMG     5 N GREENCASTLE         39.67N 86.87W
08/10/2020                   PUTNAM             IN   EMERGENC

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:34 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 1 more3 hr
Aug 10, 5:27 PM EDTSevere Thunderstorm WarningINDCarroll, Fountain, Tippecanoe, Warren48 min
Aug 10, 5:49 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Vermillion, Warren41 min
Aug 10, 6:15 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton30 min
Aug 10, 6:27 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery48 min
Aug 10, 6:42 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton48 min
Aug 10, 7:04 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion41 min
Aug 10, 7:15 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Owen, Putnam60 min
Aug 10, 7:34 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Jackson, Monroe, Owen56 min
Aug 10, 7:36 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion24 min
Aug 10, 7:50 PM EDTAreal Flood AdvisoryINDBrown, Hendricks, Johnson, Marion, Morgan115 min
Aug 10, 7:55 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.